Hail, Elko
- When
- August 13, 11:00 AM PST to 11:05 AM PST
- Where
- Elko County, 7.97 mi NW of Elko
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -115.880
Monsoon moisture generated thunderstorms that produced numerous reports of large hail, flash flooding, and wind damage across northeast Nevada, primarily in Elko county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Monsoon moisture generated thunderstorms that produced numerous reports of large hail, flash flooding, and wind damage across northeast Nevada, primarily in Elko county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 13, 2:59 AM PST, 8 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 359 AM PDT WED AUG 13 2014 .SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS WILL ONCE AGAIN POP UP ACROSS MOST OF CENTRAL...EASTERN...AND NORTHERN NEVADA. SOME OF THE STORMS WILL CAUSE LOCAL FLOODING...CREATE STRONG WINDS...AND PERHAPS SOME HAIL. THE MONSOON MOISTURE WHICH IS CAUSING THIS WILL EASE UP THURSDAY AND FRIDAY...FOR THE BEGINNING OF A POTENTIALLY DRIER PERIOD. && .SHORT TERM...TODAY THROUGH THURSDAY. PERSISTENT MONSOON FLOW WILL KEEP STORMS POPPING OVER MOST OF THE FORECAST AREA THROUGH TODAY...EASING OFF TONIGHT AND MOVING EAST THURSDAY AND FRIDAY. HAVE INCREASED POPS A BIT OVER MOST OF HUMBOLDT COUNTY AS A LINE OF WEAK SHOWERS IS NOW FORMING AND MOVING NORTH OVER HUMBOLDT AND SHOULD INCREASE IN COVERAGE AS SUNLIGHT IMPINGES ON THEM. LEFT OTHER AREAS LARGELY AS IS. SOME OF THE STORMS WILL NO DOUBT BE STRONG ESPECIALLY IN THE VICINITY OF A LINE FROM AROUND GABBS TO JACKPOT AND EAST AS JET STREAK SLIDES SOUTHEAST TOWARD THE AREA. BIGGEST THREAT WILL BE HAIL AND HEAVY RAINS. AMPLE SOIL MOISTURE IN MANY AREAS WILL ENABLE FLOODING AS STORMS TRAIN OVER SAME AREAS. THESE STORMS HAVE A HISTORY OF WELL VENTILATED TOPS OVER 45K FEET MSL AND THIS IS ALLOWING LARGER HAIL TO FORM...APPROACHING AND NOW AND THEN EXCEEDING ONE INCH. ALTHOUGH THEY MOVE FAIRLY QUICKLY...VERY EFFECTIVE RAIN PROCESS IS STILL ALLOWING HEAVY RAINS TO BRIEFLY CAUSE FLOODING. UNFORTUNATELY...OLD BURN SCARS AND PREVIOUS FLOOD AREAS WILL BE HIT AGAIN. NOT ISSUING FLASH FLOOD WATCH AS CONFIDENCE IN WIDESPREAD FLOODS IS NOT HIGH ENOUGH. CAN HANDLE WITH ADVISORIES AND WARNINGS IF NECESSARY. DRYING MOVES IN FROM SOUTHWEST FLOW ALOFT THURSDAY AND FRIDAY...PUSHING CONVECTIVE ACTIVITY EAST. WHERE CONVECTION DOES OCCUR...EXPECT SAME ISSUES WITH LOCAL FLOODING AND POSSIBLE HAIL. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. AT THE START OF THE PERIOD AN UPPER LOW WILL BE SITTING OVER WASHINGTON STATE WITH SOUTHWESTERLY WINDS ALOFT OVER OUR AREA. THIS WILL CONTINUE SWEEPING DRY AIR FROM THE STABLE SUBTROPICAL PACIFIC HIGH TO OUR SOUTHWEST INTO OUR AREA. BY FRIDAY AFTERNOON PW'S WILL BE GENERALLY 0.6 INCH OR LESS WITH MANY AREAS IN CENTRAL NEVADA DOWN BELOW 0.5 INCH...SO CONVECTION WILL BE LIMITED TO NON-EXISTANT. BEST CHANCE OF ANYTHING FRIDAY AFTERNOON WILL BE OVER THE NORTHEASTERN AREAS...NORTHERN ELKO COUNTY. BY SATURDAY THE UPPER LOW WILL WEAKEN AND SLIDE EAST...BUT THE RIDGE WHICH BROUGHT SO MUCH MONSOON MOISTURE TO OUR AREA WILL NOT REGAIN MUCH STRENGTH...REMAINING FAIRLY FLAT WITH DISTURBANCES RIDING OVER THE TOP. THIS WILL KEEP THE FLOW ALOFT MAINLY WESTERLY TO WEST-SOUTHWESTERLY...AND THIS WILL KEEP THE MONSOON MOISTURE OUT FOR THE MOST PART. SOME HIGHER PW'S IN THE 0.6 INCH RANGE WILL LINGER IN FAR NORTHERN AND EASTERN NEVADA THROUGH MOST OF THE LONG TERM...AND THIS MEANS THESE SAME AREAS ARE AT RISK FOR ISOLATED PROBABLY DRY THUNDERSTORMS...BUT FOR NOW HAVE KEPT THEM OUT OF THE FORECAST GIVEN LOW PERCENTAGE OF COVERAGE EXPECTED. THE ECMWF AND GFS ARE NOT DUPLICATES OF EACH OTHER...WITH THE ECMWF BRINGING AN UPPER LOW EAST INTO CALIFORNIA EARLY NEXT WEEK WHILE THE GFS GETS IT STUCK OFF THE WEST COAST...BUT WITH VERY LIMITED MOISTURE THE OVERALL FORECAST DOESN'T DIFFER MUCH. TEMPERATURES WILL BE WARM BUT NOT TOO HOT...WITH THE GFS PATTERN SUGGESTING WARMER TEMPERATURES BY THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS STRONGER...BUT KEEPS THE FLOW OFF THE PACIFIC. RCM && .AVIATION...TROUGH PUSHING DRY AIR IN FROM THE WEST WILL ALLOW WINDS TO KICK UP THIS AFTERNOON. DRY AIR WILL DOMINATE AT KTPH AND BECOME DOMINANT AT KWMC...BUT ENOUGH MOISTURE SHOULD LINGER AROUND KEKO AND KELY FOR SOME THUNDERSTORMS THIS AFTERNOON. RCM && .FIRE WEATHER...MONSOON PUSH CONTINUES UNABATED THROUGH TONIGHT. VAST MAJORITY OF STORMS WILL BE WET...WITH SOME MIX OF WET/DRY STORMS IN ZONES 467/468 TODAY AND INTO THIS EVENING. RAISED CHANCE OF PRECIP IN THOSE ZONES FOR TODAY AND TONIGHT AS SOME MID LEVEL CELLS WERE ALREADY FORMING BEFORE SUNRISE THERE. MOST AREAS WILL SEE CHANCE FOR LOCAL HEAVY RAINS CONTINUE THROUGH TONIGHT. STORMS MOVING FAIRLY QUICKLY...SO THERE WILL BE SOME VERY ISOLATED DRY LIGHTNING STRIKES OUTSIDE RAIN CORES. EXPECT HEAVY RAINS IN VICINITY OF OLD BURNS AND SO CAUTION IS ADVISED FOR CLEAN UP OPS ETC IN THESE AREA. SERIOUS MUDSLIDES HAVE OCCURRED AROUND THESE AREAS. FOR ZONES 467 TODAY...WINDS PICK UP AND GUST TO NEAR CRITERIA LEVELS WITH MINIMUM RH THIS AFTERNOON IN LOW DOUBLE DIGITS AT TIMES. SINCE IT IS STILL BORDERLINE CONDITIONS...DO NOT EXPECT ANY RFW...BUT WILL ADVISE FOR ANY LIGHTNING STRIKE OR OTHER FIRE IN THIS AREA. WINDS GUSTING HIGHER THAN PREVIOUS MONTH OR SO. DRYING TREND STARTS THURSDAY INTO FRIDAY WITH STORMS/SHOWERS PUSHING EAST TOWARD UTAH BORDER. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 98/93/93/98
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 919 AM PDT WED AUG 13 2014 NVZ031-033>039-131800- NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE... SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS....ELY...RUTH...MCGILL... CONNORS PASS...GREAT BASIN NATIONAL PARK...BATTLE MOUNTAIN... AUSTIN...EUREKA...DIAMOND VALLEY...ELKO...SPRING CREEK...CARLIN... WELLS...RUBY VALLEY...PEQUOP SUMMIT 919 AM PDT WED AUG 13 2014 THUNDERSTORMS WILL DEVELOP OVER MUCH OF NORTHEASTERN AND EAST- CENTRAL NEVADA TODAY. MOST STORMS ARE EXPECTED TO BRING BRIEF HEAVY RAINS AND SOME SMALL HAIL...ALONG WITH WIND GUSTS OF 40 TO 55 MPH. THERE IS HOWEVER A CHANCE THAT SOME STORMS WILL BECOME SEVERE...WITH 1 INCH HAIL AND WIND GUSTS TO 60 MPH. STRONGEST STORMS MAY EVEN HAVE SOME ROTATION. IF THREATENING WEATHER APPROACHES YOUR AREA TODAY...TAKE SHELTER IN A STURDY BUILDING. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1042 AM PDT WED AUG 13 2014 NVZ036-038-131815- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1042 AM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...CENTRAL EUREKA AND WESTERN ELKO COUNTIES UNTIL 1115 AM PDT... AT 1037 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CRESCENT VALLEY...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CRESCENT VALLEY... MULE CANYON RECLAMATION PROJECT... BEOWAWE... DUNPHY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4090 11671 4077 11612 4027 11667 4031 11680 TIME...MOT...LOC 1742Z 200DEG 36KT 4038 11668 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1059 AM PDT WED AUG 13 2014 NVZ036-038-131830- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1059 AM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO COUNTIES UNTIL 1130 AM PDT... AT 1100 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARLIN...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... CARLIN... && LAT...LON 4082 11618 4077 11597 4066 11613 4068 11620 TIME...MOT...LOC 1759Z 205DEG 19KT 4070 11615 JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1111 AM PDT WED AUG 13 2014 NVZ031-131845- NORTHERN ELKO COUNTY NV- 1111 AM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 1145 AM PDT... AT 1112 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTH OF TUSCARORA...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN ELKO COUNTY... && LAT...LON 4179 11625 4165 11593 4147 11619 4154 11634 TIME...MOT...LOC 1811Z 222DEG 15KT 4156 11624 JR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1132 AM PDT WED AUG 13 2014
NVZ031-038-131915-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
1132 AM PDT WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 1215 PM
PDT...
AT 1129 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF TUSCARORA...MOVING NORTHEAST
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...FREQUENT DANGEROUS LIGHTNING...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
TUSCARORA...MOUNTAIN CITY...WILD HORSE...OWYHEE AND CHARLESTON
&&
LAT...LON 4198 11614 4192 11575 4162 11531 4118 11555
4067 11589 4099 11614 4114 11632
TIME...MOT...LOC 1832Z 212DEG 23KT 4118 11615
RLCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1140 AM PDT WED AUG 13 2014
NVZ036-131930-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
1140 AM PDT WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA COUNTY UNTIL 1230
PM PDT...
AT 1138 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF EMIGRANT PASS...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SOUTH AREA MINE...
NORTH AREA MINE...
INTERSTATE 80 NEAR AND WEST OF EMIGRANT PASS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4099 11643 4099 11617 4072 11617 4054 11628
4062 11654
TIME...MOT...LOC 1840Z 209DEG 21KT 4066 11640
JRMThe Elko radar (KLRX), 80 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
6 hail, 2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.
Strong winds took off a few shingles from a house. Damages are estimated.
Public reported hail size ranged from dimes to larger than quarters at the Gold Quarry Mine. The hail dented vehicles and broke at least one window. Damages are estimated.
Hail accumulated up to one foot deep and a vehicle was dented. Damages are estimated.
A lightning strike ignited a structural fire. Damages are estimated.
The hail did significant damage to vehicles parked at the end of the road in Lamoille Canyon.|Damages are estimated.
Photo from social media showed hail covering the ground. Estimated hail size ranged from dimes to nickels.
A wind gust to 51 knots was recorded at the Stag Mountain RAWS site.
Elburz road was washed out due to flash flooding. Damages are estimated.
Numerous washouts and road damage occurred on Coal Mine Canyon road. Damages are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540884, 540880, 540885, 540886, 540887, 540881, 540889, 540883, 540882, 540879, 540888.